Oklahoma, 2012

Hail in Oklahoma, March 31, 2012

March 31, 2012 · NWS OUN · 3 events in 2 counties and zones

Thunderstorms produced below severe limit hail over parts of Bryan and Atoka counties. No severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms produced below severe limit hail over parts of Bryan and Atoka counties. No severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 2:38 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 31, 2:38 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
338 AM CDT SAT MAR 31 2012

.DISCUSSION...
ONE SMALL AREA OF STORMS HAS DEVELOPED THIS MORNING ACROSS PORTIONS
OF SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA AS MID LEVEL WAVE EXITS.
WILL KEEP A PRE-FIRST PERIOD WORDING TO ACCOUNT FOR THIS
ACTIVITY... BUT EXPECT IT TO MOVE OUT OF THE AREA LATER THIS
MORNING.

REMAINDER OF THE WEEKEND SHOULD REMAIN UNDER THE INFLUENCE OF MID
LEVEL RIDGING. THIS WILL KEEP THINGS DRY AND VERY WARM FOR LATE
MARCH/EARLY APRIL. AFTER SOME EARLY MORNING FOG TODAY EXPECT TO
SEE MOSTLY SUNNY SKIES AND RELATIVELY LIGHT SOUTH WINDS TODAY WITH
WIND PICKING UP SOME ON SUNDAY. THIS WILL BE IN RESPONSE TO
APPROACHING STORM SYSTEM THAT WILL IMPACT THE SOUTHERN PLAINS
EARLY NEXT WEEK. NEAR RECORD TEMPS ARE FORECAST FOR SUNDAY WITH
GUSTY SOUTH WINDS... COULD BE SOME ELEVATED FIRE WEATHER CONCERNS
ACROSS FAR WESTERN OKLAHOMA INTO WESTERN NORTH TEXAS. HOWEVER WITH
RECENT RAINS HAVE SEEN SOME GREEN-UP WITH VEGETATION EVEN OUT WEST
AND DO NOT ANTICIPATE NEED FOR FIRE WEATHER WATCH/RED FLAG
WARNINGS AT THIS TIME.

THERE IS STILL QUITE A BIT OF UNCERTAINTY ASSOCIATED WITH THE
STORM SYSTEM NEXT WEEK. MODELS DO AGREE THAT THE WAVE WILL CLOSE
OFF TO OUR WEST AND HAVE TRENDED SLOWER WITH ITS EASTWARD
PROGRESSION THROUGH THE AREA. THE GFS TRANSLATES THE LOW FARTHER
NORTH INTO KANSAS WITH OKLAHOMA MORE UNDER THE INFLUENCE OF DRY
SLOT... WHILE ECMWF BRINGS THE UPPER LOW ALMOST DIRECTLY OVERHEAD
THROUGH THURSDAY KEEPING RAIN CHANCES LINGERING ACROSS THE AREA
THROUGH MUCH OF NEXT WEEK. FOR NOW WILL KEEP SOME LOW POPS THROUGH
TUESDAY BEFORE DRYING THINGS OUT... BUT OBVIOUSLY WILL HAVE TO
CONT TO MONITOR TRENDS CLOSELY.

AS FOR MONDAY... BOTH GFS AND NAM SUGGEST AN EPISODE OF STRONG TO
SEVERE STORMS DEVELOPING ACROSS THE AREA ALONG AND TO THE EAST OF
THE DRYLINE LATE MONDAY AFTN AND LINGERING THEM INTO MONDAY NIGHT.
AT THIS POINT THIS WOULD APPEAR TO AFFECT ABOUT THE EASTERN TWO-
THIRDS OF OKLAHOMA WITH MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS REMAINING DRY. AGAIN WILL NEED TO WATCH TRENDS AS MODELS ARE
TRENDING SLOWER AND THIS IN TURN HAS ALLOWED PRECIP IN THE MODELS
TO DEVELOP FARTHER WEST THAN EARLIER RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  61  91  62 /  10   0   0  10
HOBART OK         84  59  89  56 /  10   0   0   0
WICHITA FALLS TX  86  63  94  63 /  10   0   0  10
GAGE OK           84  55  89  52 /  10   0   0   0
PONCA CITY OK     85  61  89  66 /  10   0   0  10
DURANT OK         83  66  86  66 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/30
Hazardous weather outlook, Mar 31, 4:00 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT SAT MAR 31 2012

OKZ004>048-050>052-TXZ083>090-311700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
EARLY THIS MORNING A SMALL CLUSTER OF THUNDERSTORMS WILL OCCUR
IN SOUTHERN OKLAHOMA...WHERE THE LOW LEVEL JET WAS PROVIDING LIFT
AND TRANSPORT OF UNSTABLE AIR NEAR THE EASTERN EDGE OF A CAPPING
INVERSION. GIVEN THE RELATIVELY COOL TIME OF DAY...INSTABILITY MAY
NOT BE QUITE GREAT ENOUGH FOR SEVERE STORMS...BUT PEOPLE IN SOUTHERN
OKLAHOMA WILL EXPERIENCE HEAVY DOWNPOURS OF RAIN...SMALL HAIL...
AND OCCASIONAL LIGHTNING. STORMS PRODUCING MARGINALLY SEVERE HAIL OVER
ONE INCH IN DIAMETER ARE NOT OUT OF THE QUESTION. THE STORMS ARE FORECAST
TO DISSIPATE AS THE LOW LEVEL JET WEAKENS AFTER SUNRISE.

IN THE ABSENCE OF ANY SIGNIFICANT WEATHER SYSTEMS...THE REST OF THE
DAY IS FORECAST TO REMAIN DRY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
THIS MORNING AREAS OF FOG WILL AFFECT MUCH OF CENTRAL...SOUTHERN...AND
WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS. FOG WILL BECOME LOCALLY DENSE
AT TIMES...LIMITING VISIBILITIES TO LESS THAN 1/4 MILE. USE CAUTION WHEN
DRIVING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE NEXT ORGANIZED WEATHER SYSTEM WILL BRING A GOOD CHANCE OF THUNDERSTORMS
TO OKLAHOMA AND TEXAS ON MONDAY AND TUESDAY. THE SYSTEM IS LIKELY TO PRODUCE
A BROAD LINE OF STORMS CONTAINING HEAVY RAIN...AND POSSIBLY SOME SEVERE
WEATHER. THE WEATHER SYSTEM WILL MOVE SLOWLY ACROSS OUR REGION FROM WEST
TO EAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Mar 31, 1:13 AM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
213 AM CDT SAT MAR 31 2012

OKZ046-047-051-310745-
MARSHALL OK-JOHNSTON OK-CARTER OK-
213 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN JOHNSTON AND CARTER COUNTIES UNTIL 245 AM CDT...

AT 210 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARDMORE...
MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...DICKSON...MANNSVILLE...GENE AUTRY AND
RUSSETT.

LAT...LON 3425 9732 3433 9686 3411 9675 3408 9730
TIME...MOT...LOC 0710Z 244DEG 23KT 3419 9715

30
Special weather statement, Mar 31, 1:48 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 AM CDT SAT MAR 31 2012

OKZ046-047-051-310815-
MARSHALL OK-JOHNSTON OK-CARTER OK-
248 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN JOHNSTON AND CARTER COUNTIES UNTIL 315 AM CDT...

AT 245 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES NORTH OF MANNSVILLE TO LONE GROVE...MOVING NORTHEAST AT
30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...DICKSON...OAKLAND...MANNSVILLE...RAVIA...
GENE AUTRY...REAGAN AND RUSSETT.

LAT...LON 3428 9724 3438 9665 3408 9679 3408 9731
TIME...MOT...LOC 0745Z 245DEG 25KT 3424 9692 3420 9723

30
Special weather statement, Mar 31, 2:33 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 AM CDT SAT MAR 31 2012

OKZ046-047-051-310900-
MARSHALL OK-JOHNSTON OK-CARTER OK-
333 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...
JOHNSTON AND CARTER COUNTIES UNTIL 400 AM CDT...

AT 329 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF REAGAN TO ARDMORE...MOVING NORTHEAST AT 25
MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...TISHOMINGO...DICKSON...MANNSVILLE...RAVIA...MILBURN...
GENE AUTRY...FILLMORE...NIDA...REAGAN AND RUSSETT.

LAT...LON 3412 9648 3410 9722 3430 9720 3434 9696
      3433 9689 3435 9688 3442 9646
TIME...MOT...LOC 0829Z 245DEG 23KT 3434 9661 3420 9715

30
Special weather statement, Mar 31, 3:51 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 AM CDT SAT MAR 31 2012

OKZ046-047-051-052-311015-
BRYAN OK-MARSHALL OK-JOHNSTON OK-CARTER OK-
451 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN...MARSHALL...
JOHNSTON AND EAST CENTRAL CARTER COUNTIES UNTIL 515 AM CDT...

AT 448 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES EAST OF TISHOMINGO TO DICKSON...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MADILL...TISHOMINGO...KINGSTON...DICKSON...OAKLAND...MANNSVILLE...
BOKCHITO...RAVIA...MILBURN...SILO...KENEFIC...ARMSTRONG...NIDA...
RUSSETT AND LITTLE CITY.

LAT...LON 3401 9613 3400 9689 3427 9716 3432 9657
      3420 9640 3416 9640 3416 9634
TIME...MOT...LOC 0948Z 282DEG 8KT 3422 9660 3420 9700

30
Special weather statement, Mar 31, 4:16 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 AM CDT SAT MAR 31 2012

OKZ047-048-051-052-311045-
BRYAN OK-MARSHALL OK-JOHNSTON OK-ATOKA OK-
516 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR BRYAN...EAST CENTRAL MARSHALL...
SOUTHEASTERN JOHNSTON AND SOUTHWESTERN ATOKA COUNTIES UNTIL 545 AM
CDT...

AT 513 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM COLEMAN TO DURANT TO HENDRIX...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
DURANT...CALERA...COLBERT...CADDO...BOKCHITO...ACHILLE...MILBURN...
SILO...CANEY...KENEFIC...KEMP...ARMSTRONG...MEAD...HENDRIX...
ALBANY...BLUE...CARTWRIGHT...UTICA...COLEMAN AND FILLMORE.

LAT...LON 3378 9643 3377 9650 3382 9653 3384 9662
      3389 9659 3392 9666 3405 9664 3434 9655
      3428 9616 3397 9608 3375 9622 3377 9628
      3369 9633 3369 9636
TIME...MOT...LOC 1013Z 281DEG 19KT 3426 9644 3403 9638 3381 9644

30

The radar

The Norman radar (KTLX), 171 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bryan

When
March 31, 4:28 AM CST
Where
Bryan County, 4 mi NNE of Durant Eaker Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.983, -96.373

Hail, Bryan

When
March 31, 4:30 AM CST
Where
Bryan County, 1 mi N of Calera
Measured
0.75 in hail
Reported by
Public
Coordinates
33.944, -96.430

Hail, Atoka

When
March 31, 5:25 AM CST
Where
Atoka County, 9 mi SE of Atoka
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.288, -96.019

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370765, 370766, 370767.